Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Combinatorial congruences modulo prime powers


Authors: Zhi-Wei Sun and Donald M. Davis
Journal: Trans. Amer. Math. Soc. 359 (2007), 5525-5553
MSC (2000): Primary 11B65; Secondary 05A10, 11A07, 11B68, 11S05
Published electronically: May 1, 2007
MathSciNet review: 2327041
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p$ be any prime, and let $ \alpha $ and $ n$ be nonnegative integers. Let $ r\in \mathbb{Z}$ and $ f(x)\in \mathbb{Z}[x]$. We establish the congruence

$\displaystyle p^{\deg f}\sum _{k\equiv r\, (\operatorname{mod}p^{\alpha })} \bi... ...atorname{mod} p^{\sum _{i=\alpha }^{\infty } \lfloor n/{p^{i}}\rfloor }\right )$

(motivated by a conjecture arising from algebraic topology) and obtain the following vast generalization of Lucas' theorem: If $ \alpha $ is greater than one, and $ l,s,t$ are nonnegative integers with $ s,t<p$, then

\begin{displaymath}\begin{split} &\frac{1}{\lfloor n/p^{\alpha -1}\rfloor !} \su... ...p^{\alpha -1}}\right )^{l} (\operatorname{mod} p). \end{split}\end{displaymath}

We also present an application of the first congruence to Bernoulli polynomials and apply the second congruence to show that a $ p$-adic order bound given by the authors in a previous paper can be attained when $ p=2$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11B65, 05A10, 11A07, 11B68, 11S05

Retrieve articles in all journals with MSC (2000): 11B65, 05A10, 11A07, 11B68, 11S05


Additional Information

Zhi-Wei Sun
Affiliation: Department of Mathematics, Nanjing University, Nanjing 210093, People’s Republic of China
Email: zwsun@nju.edu.cn

Donald M. Davis
Affiliation: Department of Mathematics, Lehigh University, Bethlehem, Pennsylvania 18015
Email: dmd1@lehigh.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-07-04236-5
PII: S 0002-9947(07)04236-5
Received by editor(s): September 6, 2005
Received by editor(s) in revised form: November 26, 2005
Published electronically: May 1, 2007
Additional Notes: The first author is responsible for communications, and partially supported by the National Science Fund for Distinguished Young Scholars (Grant No. 10425103) in People’s Republic of China.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.